Nevada, 2005

High Wind in Nevada, December 28, 2005

December 28, 2005 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 27, 3:20 PM PST, 9 hours 55 minutes earlier.

Area forecast discussion, Dec 27, 3:20 PM PST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
320 PM PST TUE DEC 27 2005

.SHORT TERM...
MOUNTAIN TOP TEMPS CONTINUE TO RISE WITH SLIDE MTN UP TO 30 DEGREES
AT NOON AND OTHER SITES RISING INTO THE UPPER 20S. WARM AIR SHOULD
PUSH SNOW LEVELS UP TO 8500-9000 FT BY LATE THIS AFTERNOON AND
REMAIN NEAR THOSE LEVELS THRU TONIGHT. RAIN IS EXPECTED TO INTENSIFY
TOWARD EARLY WED MORNING AND CONTINUE THRU MUCH OF THE DAY. A SMALL
STREAM FLOOD WATCH WILL BE ISSUED FOR THE TAHOE AND LASSEN ZONES AND
ALSO FOR THE RENO ZONE SINCE THE RAIN WILL FALL ON SATURATED SOIL
AND LINGERING SNOWPACK...LOCAL FLOODING OR MINOR ROCK AND MUD SLIDES
WILL BE POSSIBLE ON STEEP SLOPES AND BURN AREAS WITHIN THE WATCH
AREA. BEFORE THE HEAVY RAIN SPREADS OVER THE LOWER ELEVATIONS...A
PERIOD OF STRONG WINDS IS EXPECTED LATE TONIGHT AND AT TIMES ON
WEDNESDAY. THE PRECIP WILL CUT OFF THE WIND POTENTIAL SOONER IN THE
NORTHERN ZONES SO THEY WILL RECEIVE AN ADVISORY. FROM RENO
SOUTHWARD...A HIGH WIND WARNING IS PLANNED WITH THE POTENTIAL FOR
STRONG GUSTS CONTINUING INTO WED EVENING FOR MINERAL COUNTY
ESPECIALLY NEAR WALKER LAKE. FOR THE LESS WIND PRONE W-CNTRL NV ZONE
THE PEAK MEASURED GUSTS SHOULD REMAIN JUST BELOW WARNING CRITERIA.
THE OVERALL SCENARIO IS LOOKING SIMILAR TO THE DECEMBER 1 STORM IN
BOTH PRECIP AND WIND PATTERNS. MIN TEMPS WILL BE RAISED BY SEVERAL
DEGREES DUE TO PRESENCE OF CLOUD COVER AND WIND.

THE TIMING OF THE COLD FRONT PASSAGE WILL BE CRITICAL TO SNOW
AMOUNTS IN THE SIERRA BETWEEN 6000 AND 8000 FT. CURRENT THINKING IS
THAT MOST OF THE HEAVY PRECIP WILL BE IN THE FORM OF RAIN EXCEPT
ABOVE THE 8500-9000 FT LEVEL...THEN AS THE FRONT PUSHES THROUGH
DURING THE AFTERNOON A BURST OF HEAVY SNOW WILL BRING LOW END
WARNING CRITERIA APPROACHING 12 INCHES FOR THE 7000-8000 FT RANGE IN
THE TAHOE ZONE AND THE 8000-9000 FT RANGE IN MONO COUNTY. MUCH
HIGHER SNOW TOTALS OF 2 FEET OR MORE WILL BE LIMITED TO THE SUMMITS
OF SKI AREAS AND THE TOP OF THE MOUNT ROSE HIGHWAY SO THE PLANNED
WARNINGS FOR TAHOE AND MONO ZONES WILL HAVE AN ELEVATION
RESTRICTION. ONLY A FEW INCHES OF SNOW ARE EXPECTED AT LAKE LEVEL OR
BELOW 7500 FEET IN MONO COUNTY BEFORE THE PRECIP AREA CUTS OFF. FOR
NERN CA...LITTLE OR NO SNOW IS EXPECTED EXCEPT FOR SEVERAL INCHES AT
YUBA PASS AND REMOTE AREAS ABOVE 6000 FEET DURING THE FINAL STAGES
OF THIS STORM...NOT ENOUGH TO JUSTIFY A WARNING IN THAT ZONE.

A SHORT QUIET PERIOD IS EXPECTED FROM WED NIGHT THRU THURS EVENING
BEFORE THE NEXT POWERFUL STORM AND DEEP MOISTURE SURGE PLOWS INTO
THE REGION. LIGHT OVERRUNNING PRECIP WILL SPREAD ACROSS THE REGION
BY LATE THURS NIGHT WHICH MAY BEGIN AS A BRIEF PERIOD OF SNOW IN THE
W-CNTRL NV VALLEYS EARLY FRI MORNING BEFORE MUCH WARMER AIR MASS
SPREADS ACROSS THE REGION. WIDESPREAD PRECIP IS EXPECTED OVER MOST
OF THE REGION EXCEPT MINERAL AND EASTERN MONO COUNTY FRI AFTN-FRI
NIGHT WITH CATEGORICAL POPS FOR THE SIERRA AND NERN CA. OVERALL
HEIGHTS WILL BE LOWER SO SNOW LEVELS ARE NOT LIKELY TO BE AS HIGH IN
COMPARISON TO THE WEDNESDAY STORM WITH A SHORTER PERIOD SPENT IN THE
WARM SECTOR. FLOOD POTENTIAL WILL REMAIN A CONCERN DUE TO HIGH QPF
AMOUNTS AND SATURATION OF SOILS BUT MAY INVOLVE LESS SNOWMELT. AS
WITH TONIGHT...MIN TEMPS WERE RAISED SEVERAL DEGREES IN THE VALLEYS
AS CLOUD COVER...PRECIP...AND INCREASED WINDS PREVENT MUCH NOCTURNAL
COOLING. MJD

.LONG TERM...SATURDAY THROUGH TUESDAY...
ONCE AGAIN...NOT MANY CHANGES TO THE EXTENDED PACKAGE DUE TO MODEL
CONSISTENCY CONCERNING THE CONTINUATION OF THE MOIST FLOW INTO THE
REGION. TIMING OF FRONTS IS A LITTLE FASTER AND I MADE ADJUSTMENTS
FOR FROPA TO DROP SNOW LEVELS BOTH EARLY SATURDAY MORNING AND EARLY
MONDAY MORNING (AND ADJUST HIGH AND LOW TEMPERATURES). THE 18Z GFS
RUN IS NOW COMING IN EVEN FASTER WITH THE END OF THE WEEKEND
FROPA...DROPPING SNOW LEVELS TO THE VALLEY FLOOR BY SUNDAY NIGHT. NO
MATTER WHETHER ITS PASSAGE IS SUNDAY NIGHT OR MONDAY MORNING...IT
LOOKS LIKE THERE MAY BE SOME ACCUMULATIONS IN THE VALLEYS. THERE
IS A BIT OF RUN TO RUN CONSISTENCY PROBLEM WITH THE EXTENT OF THIS
SYSTEM SPLITTING ON MONDAY...BUT STILL LOOKS LIKE THERE IS ENOUGH
MOISTURE FEEDING INTO THE CWA TO WARRANT HIGH POPS AT THIS
TIME.  EARLIER IN THE WEEKEND SNOW ON THE VALLEY FLOORS SHOULD NOT
BE THE ISSUE...BUT RATHER HYDROLOGY...WITH HIGH SNOW LEVELS TO START
THINGS OFF ON FRIDAY WITH HEAVY SIERRA RAINS AND THEN LEVELS
DROPPING TO AROUND 5000 FEET BY SATURDAY.

SHORTWAVE RIDGING SHOULD BRING A SHORT LIVED BREAK ON TUESDAY AND
TUESDAY NIGHT...BUT MEDIUM RANGE MODELS WANT TO POISE ANOTHER SYSTEM
TOWARDS US FOR THE MIDDLE OF NEXT WEEK. SHULZ

&&

.AVIATION...
WIDESPREAD HAZARDS LATER TONIGHT AND WED DUE TO WINDS AND RAIN. IN
LOWER ELEVATIONS...MAINLY VFR WITH AREAS OF MVFR DURING HEAVIER
RAIN. IN HIGHER ELEVATIONS...MAINLY MVFR WITH AREAS OF IFR DURING
HEAVIER RAIN CHANGING TO SNOW BETWEEN 20-22Z WED AT TAHOE. WINDY
MOST AREAS ESPECIALLY KRNO BTWN 08Z AND 00Z WED. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...HIGH WIND WARNING ZONE 3 FROM MIDNIGHT TONIGHT THROUGH 4 PM
       WEDNESDAY.
      HIGH WIND WARNING ZONE 1 FROM 4 AM THROUGH 10 PM WEDNESDAY.
      WINTER STORM WARNING ZONE 2 FROM 8 AM THROUGH 4 PM WEDNESDAY
       ABOVE 7000 FEET.
      WIND ADVISORY ZONE 5 FROM MIDNIGHT TONIGHT THROUGH 12 NOON
       WEDNESDAY.
      WIND ADVISORY ZONE 4 FROM 10 AM THROUGH 8 PM WEDNESDAY.
      FLOOD WATCH ZONES 2 AND 3 FROM 4 AM THROUGH 4 PM WEDNESDAY FOR
       SMALL STREAMS.
.CA...HIGH WIND WARNING ZONE 73 FROM 4 AM THROUGH 6 PM WEDNESDAY.
      WINTER STORM WARNING ZONE 72 FROM 8 AM THROUGH 4 PM WEDNESDAY
       ABOVE 7000 FEET.
      WINTER STORM WARNING ZONE 73 FROM 10 AM THROUGH 6 PM WEDNESDAY
       ABOVE 8000 FEET.
      WIND ADVISORY ZONES 70 AND 71 FROM MIDNIGHT TONIGHT THROUGH 12
       NOON WEDNESDAY.
      FLOOD WATCH ZONES 71 AND 72 FROM 4 AM THROUGH 4 PM WEDNESDAY
       FOR SMALL STREAMS.

&&
Hazardous weather outlook, Dec 27, 4:35 PM PST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
435 PM PST TUE DEC 27 2005

CAZ070>073-NVZ001>005-290045-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
435 PM PST TUE DEC 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.

.DAY ONE...TONIGHT

A STRONG STORM APPROACHING THE WEST COAST WILL PRODUCE STRONG
WINDS LATE TONIGHT OVER PORTIONS OF WESTERN NEVADA AND NORTHEAST
CALIFORNIA...WITH LOCALLY HEAVY RAIN EXPECTED IN THE SIERRA AND
NORTHEAST CALIFORNIA MAINLY AFTER MIDNIGHT. HIGH WIND WARNINGS AND
WIND ADVISORIES AND FLOOD WATCHES FOR SMALL STREAMS AND THE SUSAN
RIVER ARE IN EFFECT. SEE THE LATEST WEATHER MESSAGE /WWUS75 KREV
NPWREV/ AND FLOOD WATCHES /WGUS65 KREV FFAREV/ FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS AND HEAVY RAIN WILL CONTINUE INTO WEDNESDAY. A COLD
FRONT WILL BRING LOWER SNOW LEVELS AND CHANGE THE RAIN TO HEAVY
SNOW IN HIGHER ELEVATIONS BY WEDNESDAY AFTERNOON. A WINTER STORM
WARNING IS IN EFFECT IN THE SIERRA FOR WEDNESDAY. SEE THE LATEST
WINTER WEATHER MESSAGE /WWUS45 KREV WSWREV/ FOR FURTHER INFORMATION.

ANOTHER STRONG STORM SYSTEM WILL BRING LOCALLY HEAVY RAIN AND SNOW
AND GUSTY WINDS TO THE REGION FROM FRIDAY THROUGH SATURDAY...WITH
ADDITIONAL STORMS POSSIBLE DURING THE FIRST FEW DAYS OF THE NEW
YEAR. THE COMBINATION OF THIS SERIES OF STORMS MAY LEAD TO AREAS
OF FLOODING OF SOME RIVERS...CREEKS...STREAMS OR LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AND AGAIN DURING THE
NEW YEARS HOLIDAY WEEKEND.

MJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
December 28, 1:15 AM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

At 56 kt (64 mph) wind gust reported at the NDOT wind sensor in Washoe Valley.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482173.